Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The center of $ \mathbb{Z}[S^{n+1}]$ is the set of symmetric polynomials in $ n$ commuting transposition-sums

Author: Gadi Moran
Journal: Trans. Amer. Math. Soc. 332 (1992), 167-180
MSC: Primary 20C30; Secondary 05E05, 05E10
MathSciNet review: 1062873
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {S_{n + 1}}$ be the symmetric group on the $ n + 1$ symbols $ 0,1,2, \ldots ,n$. We show that the center of the group-ring $ \mathbb{Z}[{S_{n + 1}}]$ coincides with the set of symmetric polynomials with integral coefficients in the $ n$ elements $ {s_1}, \ldots ,{s_n} \in \mathbb{Z}[{S_{n + 1}}]$, where $ {s_k} = \sum\nolimits_{0 \leq i < k} {(i,k)} $ is a sum of $ k$ transpositions, $ k = 1, \ldots ,n$. In particular, every conjugacy-class-sum of $ {S_{n + 1}}$ is a symmetric polynomial in $ {s_1}, \ldots ,{s_n}$.

References [Enhancements On Off] (What's this?)

  • [C] Jin Quan Chen, Group representation theory for physicists, World Scientific Publishing Co., Inc., Teaneck, NJ, 1989. With a foreword by Morton Hamermesh. MR 1005326
  • [D] P. A. M. Dirac, The principles of quantum mechanics, 4th ed., Oxford Univ. Press, 1958.
  • [KM] J. Katriel and G. Moran, Generating the center of the symmetric group-algebra by transposition class-sums of its symmetric subgroups (submitted).
  • [M] I. G. Macdonald, Symmetric functions and Hall polynomials, The Clarendon Press, Oxford University Press, New York, 1979. Oxford Mathematical Monographs. MR 553598
  • [FH] H. K. Farahat and G. Higman, The centres of symmetric group rings, Proc. Roy. Soc. London Ser. A 250 (1959), 212–221. MR 0103935
  • [J] A.-A. A. Jucys, Symmetric polynomials and the center of the symmetric group ring, Rep. Mathematical Phys. 5 (1974), no. 1, 107–112. MR 0419576
  • [M] G. E. Murphy, The idempotents of the symmetric group and Nakayama’s conjecture, J. Algebra 81 (1983), no. 1, 258–265. MR 696137, 10.1016/0021-8693(83)90219-3

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20C30, 05E05, 05E10

Retrieve articles in all journals with MSC: 20C30, 05E05, 05E10

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society